Alert archive / Vermont / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Burlington, VT

June 30, 2018Franklin County, Grand Isle County, Lamoille County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 30, 2018, 11:51 PM EDT for Franklin County, Grand Isle County, Lamoille County, Vermont. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 11:51 PM EDT (03:51 UTC)
Expired
Jul 1, 2018, 12:45 AM EDT
In force
54 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, VT, Grand Isle County, VT, Lamoille County, VT

The radar

The Burlington radar (KCXX), 32 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 3.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:51 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 30, 10:51 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Burlington VT
1051 PM EDT Sat Jun 30 2018

.SYNOPSIS...
Building heat and humidity will continue to be the theme this
weekend as mid-level heat ridge builds into the northeastern
U.S. from the Midwest and Ohio Valley regions. Before the core
of the high pressure settles over the North Country, scattered showers
and thunderstorms are expected through the early morning hours
across far northern New York and Vermont diminishing after
midnight. A few storms may be severe producing damaging winds,
brief heavy rainfall, dangerous cloud to ground lightning, and
isolated hail. Dangerously hot and humid conditions will peak
Sunday and Monday, but high temperatures will reach into the 90s
in most valley locations through at least Thursday of next
week. Expect little relief during the overnight periods as
temperatures will remain in the 70s through much of the
nighttime periods with muggy conditions. Now is the time to make
sure you have a plan in place to check on anyone vulnerable to
heat and living alone.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 1050 PM EDT Saturday...A few thunderstorms finally got
going after sunset across the northeast Kingdom and southern
Canada. There continues to be an isolated severe threat across
the the far north and addressed that in the forecast. No severe
watch is anticipated as the areal coverage is small.

Otherwise, a muggy and warm night on tap with lows only falling
into the upper 60s to mid 70s.

On Sunday highs will be bumping up a couple of degrees into the
mid/upper 90s and dewpoints rising into the lower to mid 70s.
Have enough confidence at this point that BTV will see it's
first occurrence of heat indices of over 105 degrees, so the
first ever Excessive Heat Warning for the area has been issued
across the Champlain and St. Lawrence Valleys. This will be in
effect from noon Sunday through Monday as Monday now looks like
the hottest day of the stretch.

We've already talked about the heat on Sunday, which will be
the main threat, but also models continue to pop a few isolated
showers across the Adirondacks in the afternoon, so left that in
the forecast. Sunday night is a rinse and repeat in regards to
temperatures. Shouldn't see any convection, and lows should be
similar to the previous night in the mid 60s to mid 70s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 433 PM EDT Saturday...Heart of the heat ridge then
bridges across the area on Monday into Monday night. Averaged
mid-late afternoon 925 mb temperatures are running generally in
the 28-30C range, though the 12Z NAM continues to struggle with
a cool bias and have largely ignored it's output. Based off the
global output will maintain max temperatures in the lower to mid
90s in the mountains, and mid-upper 90s valleys with a few spot
100F readings certainly possible in the hottest locales.
Dewpoints will be maximized through the morning hours, lowering
slightly by afternoon as the boundary layer deepens though this
will be off little impact with preliminary heat index values
once again topping out from 95 to about 108F depending on
locale. Given such extreme heat and humidity, an isolated
pulse- type storm may be possible by mid to late afternoon,
especially in the higher terrain where light terrain-driven flow
will enhance theta-e convergence. However, given a
strengthening warm cap around 700 mb convective suppression will
be quite strong and I anticipate most areas will remain dry.

Any isolated evening storms then dissipate by the mid-evening
hours on Monday setting the stage for a very warm and muggy
night under light flow. Low temperatures to range from the upper
60s/lower 70s in the mountains, and from 72 to 77 in the larger
valleys where the A/Cs will likely run through the night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 433 PM EDT Saturday...

...Prolonged, dangerous heat wave to impact the North
Country...

Rare heat wave for the North Country is expected to continue
into next week, which will affect many enjoying 4th of July
celebrations. Keep cool and stay hydrated. Avoid long, strenuous
activities during the heat of the day and reach out to friends
and family without AC to ensure their health and safety. The
30-year average of weather fatalities identifies excessive heat
as one of the deadliest weather phenomena. Please stay up to
date with the latest forecasts for this rare heat wave.

On Tuesday, a weak trough will push through the North Country.
Moisture associated with this system appears shallow and with a
strong, capping inversion for most of the day, showers and
storms will have difficulty developing. Any showers/storms that
do develop will be very slow to move. The flow below 400mb based
on forecast soundings will be less than 15 kts throughout the
column. The main forcing for ascent will be orographic, which
could spell localized flooding along mountain ridges. Otherwise,
somewhat drier and cooler air will be in place behind the
trough to knock the edge of the heat somewhat. Current
temperature forecasts are in the low 90s across the Champlain
and St. Lawrence Valley as well as the Connecticut River.
Elsewhere highs will be in the mid to upper 80s.

Forecast models remain consistent on the mid-level high
retrograding towards the Central US. With clear skies and winds
becoming calm to southerly once again, temperatures will likely
become warmer again on Independence Day and Thursday. Then on
Friday, the mid-level high will have retreated far enough
westward that a trough begins to develop across New England,
which looks to be our best chance to get out of the heat wave
with some needed rainfall possible.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Through 00Z Monday...VFR conditions now expected through the
period. Evening convective activity hasn't panned out so with no
rain expected overnight, ceilings should remain VFR. With a ton
of low level moisture around though and light winds, could see
some areas of BR though confidence is not high enough to
forecast.

Outlook...

Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Chance SHRA, Chance TSRA.
Tuesday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Independence Day: VFR. Slight chance SHRA, Slight chance TSRA.
Wednesday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Thursday: VFR. Chance SHRA, Chance TSRA.

&&

.CLIMATE...
Record Highs for June 30th through July 3rd

                      07/01       07/02      07/03

Burlington, VT      96|1931     96|1963   100|1911
Montpelier, VT      89|1968     90|1949    91|2002
St. Johnsbury, VT   98|1931     96|1963   101|1911
Massena, NY         93|1963     93|1963    95|1949
Plattsburgh, NY     94|1968     98|1963    98|1966
Saranac Lake, NY    95|1931     96|1931    96|1911

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory from noon Sunday to 10 PM EDT Monday for VTZ003-
     004-006>008-010-012-016>019.
     Excessive Heat Warning from noon Sunday to 10 PM EDT Monday
     for VTZ001-002-005-009-011.
     Heat Advisory until noon EDT Sunday for VTZ001-002-005-009-011.
NY...Heat Advisory from noon Sunday to 10 PM EDT Monday for
     NYZ029>031-034.
     Excessive Heat Warning from noon Sunday to 10 PM EDT Monday
     for NYZ026>028-035-087.
     Heat Advisory until noon EDT Sunday for NYZ026>028-035-087.

&&

SYNOPSIS...Banacos/Lahiff
NEAR TERM...Lahiff/Sisson
SHORT TERM...JMG
LONG TERM...Haynes
AVIATION...Lahiff
CLIMATE...WFO BTV
Hazardous weather outlook, Jun 30, 2:50 AM EDT, 21 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Burlington VT
250 AM EDT Sat Jun 30 2018

NYZ029>031-034-VTZ003-004-006>008-010-012-016>019-010700-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-Lamoille-Caledonia-Washington-Orange-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
250 AM EDT Sat Jun 30 2018

...HEAT ADVISORY IN EFFECT FROM NOON SUNDAY TO 10 PM EDT MONDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms today, mainly late this afternoon
into the first half of tonight. Some thunderstorms may be severe,
with the potential for damaging winds. Small hail, dangerous cloud to
ground lightning, and brief downpours can also be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-035-087-VTZ001-002-005-009-011-010700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-
250 AM EDT Sat Jun 30 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT MONDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms today, mainly late this afternoon
into the first half of tonight. Some thunderstorms may be severe,
with the potential for damaging winds. Small hail, dangerous cloud to
ground lightning, and brief downpours can also be expected.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 11:44 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
1144 PM EDT SAT JUN 30 2018

VTZ001-002-016-010430-
Western Franklin-Grand Isle-Eastern Franklin-
1144 PM EDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAND ISLE AND
SOUTHWESTERN FRANKLIN COUNTIES...

At 1144 PM EDT, a strong thunderstorm was located over Alburgh,
moving southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Swanton Village, Bakersfield, Highgate Falls, St. Albans City,
Sheldon, Georgia, Swanton, St. Albans Town, South Alburgh, Highgate,
Alburgh, Georgia Center, Fairfield, Alburgh Village, Fairfax, North
Hero, Fletcher, Belvidere, Enosburg and Wagner Point.

LAT...LON 4480 7268 4479 7274 4477 7276 4469 7310
      4495 7334 4496 7334 4501 7322 4502 7315
TIME...MOT...LOC 0344Z 307DEG 26KT 4493 7327

Clay

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:44 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle61 min
Jun 30, 11:44 PM EDTSpecial Weather StatementBTVFranklin46 min
Jul 1, 12:45 AM EDTSpecial Weather StatementBTVCaledonia, Franklin, Grand Isle, Lamoille, Orleans60 min
Jul 1, 1:42 AM EDTSevere Thunderstorm WarningBTVCaledonia, Washington18 min
Jul 1, 1:50 AM EDTSpecial Weather StatementBTVFranklin, Grand Isle55 min
Jul 1, 3:16 AM EDTSpecial Weather StatementBTVCaledonia59 min
Jul 1, 3:54 AM EDTSpecial Weather StatementBTVEssex, Orleans66 min
Jul 1, 6:53 PM EDTSpecial Weather StatementBTVClinton22 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.